Next Article in Journal
The Reaction Switching Produces A Greater Bias to Prepotent Response than Reaction Inhibition
Previous Article in Journal
Effects of Repetitive Transcranial Magnetic Stimulation (rTMS) Combined with Aerobic Exercise on the Recovery of Motor Function in Ischemic Stroke Rat Model
Previous Article in Special Issue
Clinical Role of Aspirin in Mood Disorders: A Systematic Review
Open AccessCase Report

Valproic Acid-Induced Hyperammonemic Encephalopathy in a Patient with Bipolar Disorder: A Case Report

1
Department of Emergency Medicine, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan
2
Department of Emergency Medicine, School of Medicine, Tzu Chi University, Hualien 970, Taiwan
3
Department of Psychiatry, Taipei Tzu Chi Hospital, Buddhist Tzu Chi Medical Foundation, New Taipei City 231, Taiwan
4
Department of Psychiatry, School of Medicine, Tzu Chi University, Hualien 970, Taiwan
*
Author to whom correspondence should be addressed.
Brain Sci. 2020, 10(3), 187; https://doi.org/10.3390/brainsci10030187
Received: 20 February 2020 / Revised: 13 March 2020 / Accepted: 22 March 2020 / Published: 24 March 2020
Valproic acid (VPA) is widely used to control various seizure disorders and psychiatric disorders. Valproic acid-induced hyperammonemic encephalopathy (VHE) is a rare but dangerous complication of VPA-induced toxicity. For this case report, several risk factors were identified, including young age, polytherapy regimens, VPA overdose, poor liver function, and carnitine deficiency. The detailed mechanisms of VHE remained unclear. Hyperammonemia may be caused by hypocarnitinemia, leading to imbalanced VPA metabolism. VHE may initially cause gastrointestinal symptoms, followed by a decreased level of consciousness and seizure. Early diagnosis of VHE is important for physicians for the timely reversal of VHE by discontinuing administration of VPA and administering lactulose or levocarnitine. Here, we describe a patient with a bipolar disorder who presented with VHE after receiving a strict vegetarian diet in our hospital. We recommend that VHE be included in the differential diagnosis of patients with high serum VPA levels and strictly vegetarian diets, especially those presenting with acute gastrointestinal symptoms. View Full-Text
Keywords: valproic acid; ammonia; hyperammonemia; hyperammonemic encephalopathy; coma valproic acid; ammonia; hyperammonemia; hyperammonemic encephalopathy; coma
Show Figures

Figure 1

MDPI and ACS Style

Wu, M.-Y.; Chang, F.-Y.; Ke, J.-Y.; Chen, C.-S.; Lin, P.-C.; Wang, T.-S. Valproic Acid-Induced Hyperammonemic Encephalopathy in a Patient with Bipolar Disorder: A Case Report. Brain Sci. 2020, 10, 187.

Show more citation formats Show less citations formats
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Back to TopTop